Advertisement

loader

Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

please, please help me help my friend

(13 Posts)
sandy4 Tue 14-Oct-08 20:29:12

I wasn't sure where to post this.

A very, very dear friend of mine has recently been perscribed fluoxetine.

She is scared to go down this course of action. I haven't asked many questions, but she has children, has just split up with her husband (as far as I can make out, it was a very abusive relationship, I don't want to push her for details)& is now living with me & my children - she knows she can stay as long as she wants.

I have given her open access to the internet & pointed her in the direction of mumsnet.

Please can you tell me some positive experiences of taking fluoxetine/proxac. I feel that I am out of my depth. But she needs a lot of help.

She hasn't picked up the perscription. I don't want to push her, but I hear her crying in the night. I need to do something to help (apart from providing my mad/sometimes inappropriate sense of humour & lots of cups of tea).

ANY ADVICE - PLEASE!!!

beanieb Tue 14-Oct-08 20:34:05

If she is really opposed to the idea of Fluoxetine then could she investigate counselling? Maybe even relate (she can go on her own). From what you say her problems may be directly connected to all the upheaval she has recently experienced.

nickytwoooohtimes Tue 14-Oct-08 20:38:41

I found fluoxetine very very helpful in conjunction with lots of support and therapy for my depression. It is well worth a try. millions use it to help them get to a stage where they can start to help themselves again. DO not be afraid of it.
Btw, mad inappropriate humour is always good in my book!

sandy4 Tue 14-Oct-08 20:47:16

Does fluoxetine change your personality? or does it find that happy person you once were?

I'm so crap at this, but do you see what I mean?

nickytwoooohtimes Tue 14-Oct-08 20:51:53

It does nOT cahnge your personality. It helps you with the physiological effects of depression and gives you a little lift so you can function. It doesn't take the pain away, but t helps you to be better able to deal with it. It doesn't make you happy either. It just helps lift the depressive symptoms.

sandy4 Tue 14-Oct-08 20:54:06

So, it makes you feel like you 'normal' self???

nickytwoooohtimes Tue 14-Oct-08 20:55:03

It makes you less depressed. Only sorting the problems will make you feel like your old self.

beanieb Tue 14-Oct-08 21:01:45

Sandy - if she was once a happy person and has not had previous times of depression or mental stress then maybe it is really just her recent circumstances that have effected her badly? The medication may be a good way to get her back into a state of mind where she can see herself being happy again - as nicky has said. It doesn't have to be a long term thing.

sandy4 Tue 14-Oct-08 21:04:53

yes, she was 'the life & soul of the party' as they say. Could prozac give her some time out & help her sort things out in her head?

I know there are side affects which she is scared about, but how long do those last?

beanieb Tue 14-Oct-08 21:39:12

Not sure about the side effects but am bumping for you.

costagirl Wed 15-Oct-08 11:37:25

I reckon prozac has saved the sanity of many mums and their families, and I think the benefits far outweigh the side effects. Your friend is going through a really really tough time (you sound a fab friend, she's very lucky) and fluoxetine will just take the edge off any panic/anxiety/depression. It doesn't take it away, but will enable her to function more like her old self and make decisions rationally. I have to say quite a few of my friends/colleagues are or have been on it in some form, and we all appear to be normal, together, working mums! I used to be embarrassed for taking it (for really bad PMT), till someone pointed out that if you had a problem with your thyroid, you'd happily take medication to balance it. Prozac does the same. I'm sure she will feel better with it. Good luck.

nickytwoooohtimes Wed 15-Oct-08 19:32:56

Sandy, the side effects last a few weeks. They really are minor and that's coming from me, a wimp of the highest order!

sandy4 Sun 19-Oct-08 20:27:37

Thanks all for advice. She went back to her 'D'H on friday, after the most shittiest week ever. Have left my door open to her if she needs it. Ho hum ...

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now